Message Boards » General Diet and Weight Loss Help

TOPIC: Birth Control? (pcos/hypothyroid,anorexic)

 
Ic_disabled_photos
Topic has been inactive for 30 days or more and images have been disabled.
Display All Images
April 16, 2012 3:23 PM
Hi,

So here is my story, I'll try to make this brief. I've always struggled with my weight and in Summer 2010, I decided to lose weight. Also at this time, I was told I had hypothyroid and started taking synthyroid. Once I started losing weight I became obsessed, etc...Before I knew it things got out of hand and by February of 2011 I was diagnosed anorexic.
After my inpatient/php stay, I maintained my weight for a while but still didn't get my period. Then suddenly, I started gaining weight like crazy which made me depressed and I struggled with some bingeing and purging. But for a few months now I have been healthy eating, but my weight keeps going up. And I have far surpassed my goal weight and still have not received my period. It's been 3 years without a period.
Lately, I've had painful bloating, chronic fatigue and weight gain so I went to the gastro, tested me for celiacs, and a bunch of things but they came back normal. And I went to the gyno and I was so excited because she thought I had PCOS. And it made sense because I had most of the symptoms. My pelvic ultrasound came back with some evidence of PCOS, but my blood test came back normal! SO it's not PCOS??
She thinks I should go on birth control, but my only hesitation is doesn't that make you gain weight?? I really can't afford to gain anymore (I'm already out of a healthy bmi)

I exercise at least 4 times a week and eat pretty damn healthy. I'm starting to get frustrated. Maybe I should see an endocrinologist??

Does anyone have any experience/advice/tips/ideas? Anything is appreciated, thank you!!

best,
April 16, 2012 3:27 PM
Hi, I suffer from anxiety, IBS, fatique, and bloating. Was on Buspar and Depo which caused me weight gain. Meds and menopause caused me to gain 35 lbs in last year. Feel free to add me, good luck.
  19925357
April 16, 2012 3:34 PM
They really don't make you gain that much; especially if you don’t over eat; some of the pills change your hormones a great deal & may make you hungrier. You will probably have to try several before they find the right one that works with your body. I was on them for 9 months & didn't gain anything. I went off them because they where affecting my personality, causing stress, anxiety, & depression. Now I am having side effects from quitting, but figure it will all even out soon. I do like that the pill helps keep your skin clear; it was also nice knowing when I would start. I was on them to control ovarian cysts. If the cysts keep causing pain…then I will have to go back on them. Going on the pill may even help you with the weight problem, if your hormones are out of control. It would be worth a shot. Good luck in whatever you choose.
  20587066
April 16, 2012 3:36 PM
I haven't had anorexia, but do have PCOS -- and for me, birth control helps me lose weight.
April 16, 2012 3:37 PM
Go with a low estrogen birth control, and you shouldn't have a problem with gaining weight. I'm on the NuvaRing (not a pill, and low estrogen) and I love it. I didn't experience any kind of weight gain with it at all. I got on it when I was my highest weight, and lost 22 lbs in about 4 months ... so definitely no problem with weight on this!
  746692
April 16, 2012 3:40 PM
QUOTE:

Hi,

So here is my story, I'll try to make this brief. I've always struggled with my weight and in Summer 2010, I decided to lose weight. Also at this time, I was told I had hypothyroid and started taking synthyroid. Once I started losing weight I became obsessed, etc...Before I knew it things got out of hand and by February of 2011 I was diagnosed anorexic.
After my inpatient/php stay, I maintained my weight for a while but still didn't get my period. Then suddenly, I started gaining weight like crazy which made me depressed and I struggled with some bingeing and purging. But for a few months now I have been healthy eating, but my weight keeps going up. And I have far surpassed my goal weight and still have not received my period. It's been 3 years without a period.
Lately, I've had painful bloating, chronic fatigue and weight gain so I went to the gastro, tested me for celiacs, and a bunch of things but they came back normal. And I went to the gyno and I was so excited because she thought I had PCOS. And it made sense because I had most of the symptoms. My pelvic ultrasound came back with some evidence of PCOS, but my blood test came back normal! SO it's not PCOS??
She thinks I should go on birth control, but my only hesitation is doesn't that make you gain weight?? I really can't afford to gain anymore (I'm already out of a healthy bmi)

I exercise at least 4 times a week and eat pretty damn healthy. I'm starting to get frustrated. Maybe I should see an endocrinologist??

Does anyone have any experience/advice/tips/ideas? Anything is appreciated, thank you!!

best,


It made me gain weight, yes. I've currently stopped taken it because of it. But most people won't tell you; it's not fat pounds (atleast to who I've talked to about it) It's bloating and water weight. Water pills help a lot I've heard. But If you maintain your healthful diet and habits, it shouldn't be obvious.
April 16, 2012 3:44 PM
I mean this with compassion... Obsessing about your body weight hasn't done you much good. Your endocrine system has stopped functioning correctly as a side effect of your eating disorder. Follow your doctor's advice and try the birth control. Oral contraceptives can be very effective at normalizing your cycles. Once your cycles normalize you can talk to the doctor about coming off the birth control. If you watch what you eat and exercise, you don't have to gain on oral contraceptives. If you do, at least you are getting an important medical problem addressed. Once you are healthy and your cycles are functioning as they should, you can focus on losing any extra weight you may have gained along the way.

It sounds like you've had a tough journey. Try to focus on your health for now more than your weight.
  6214796
April 16, 2012 3:46 PM
The lack of a period could also be thyroid related and being underweight too. I may have my period every 4 or 5 months and I have hashimoto hypothyroidism since I was 7. My weight fluxuates 20lbs with no change in diet or exercise. Make sure your TSH is on target. All I can say is learn to be happy with who you are and embrace the body you were given even if its not the size you want. Its been a struggle for me as well. Good luck!
  4203016
April 16, 2012 3:51 PM
I started the pill at the same time I started my journey. So I am thinking it doesn't have a big impact (I am also hypothyroid). I went on the pill because my periods were ridiculous. It couple have been thyroid or weight related, but I am not sure. For the past couple years my periods have been a little irregular. They would last about 10-12 days every other month or so. The "off month" would have a super light period with spotting. But starting last summer, the pattern changed. They resumed "full" period status monthly. But the time kept increasing. In October my period lasted around 17 days. The next month it was 4 weeks! And last year most of my periods were very heavy. They had never been very heavy, even when I had those longer periods, heaviness was only for 1-2 days. Last fall I had 2 weeks of heavy flow.

Since I started the pill, things have improved, but I have cramps, and I have never had these for my entire life (I am into year 20 of monthly periods). The flow is less heavy, and the periods are shorter so far (4 months in). I am extremely hunger around my period and I get cravings. This didn't happen before. I haven't decided how long I will stay on the pill. I think I'll probably stop after a year (when I hope to be at goal) and see if my hormones are back to normal.
Edited by jadedone On April 16, 2012 3:52 PM
  3621672
April 16, 2012 3:53 PM
My sister has hypothyroidism. She needs to go to an endocrinologist every few months or so to have her Thyroid levels checked to make sure the meds are still working right. When is the last time your thyroid levels were checked? Your levels could be way off even while taking the meds. My advice would be to go to the endocrinologist.

Reply

Message Boards » General Diet and Weight Loss Help

Posts by members, moderators and admins should not be considered medical advice and no guarantee is made against accuracy.